Can You Overdose on Antidepressants?

Overdose on Antidepressants?
Matthew Brown/Getty Images

Question:  My son has been feeling suicidal for awhile now and has talked about killing himself.  We are planning to take him to a doctor to get a prescription for antidepressants.  Can you overdose on antidepressants?  Should we be careful about allowing him free access to his medication?

Answer:  Before answering your question about whether a person can overdose on an antidepressant, I would first like to make you aware of something else very important that you should know as you embark upon getting your son treatment for his depression.

  Since 2004, the U.S. Food and Drug Administration has required that there be a black-box warning on all antidepressants due to the fact that they have been associated with an increased risk for suicidal thoughts, feelings, and actions in children, teens, and young adults.  I say this not to scare you away from treatment - which is very important given your son's severe depression - but to make you aware that you will have to be very diligent in watching your son during treatment, particularly when these medications are initially started, for any signs of worsening depression, behavior changes or suicidal thoughts and feelings.  And, if he seems to be at risk of hurting himself, you may need to have him hospitalized until his condition stabilizes.   Although this may sound quite frightening if your son is already feeling suicidal, treatment is still his best option for recovering from his depression.

You are quite right to be concerned about whether your son could potentially overdose on antidepressants.  Prescription drugs account for the majority of all suicides by overdose, with antidepressants being one of the more common types of prescription drugs that people select, probably because they are readily accessible.

  As you mentioned, controlling your son's access to his medication while he is feeling suicidal is probably a good idea.

I am hesitant to say anything specific about the relative toxicity of any given type of antidepressant for fear of providing information to those who might be contemplating suicide, but certain classes of antidepressants and individual antidepressants within those classes are less often associated with death by suicide than others.  You will want to make sure that your doctor is aware of your son's suicidal feelings so he can take this into account when selecting an antidepressant for your son.

In the event that your son does overdose on his medication, some important information that you will want to have on hand for medical personnel includes:

  • Your best guess of what and how much he ingested
  • What the dosage is
  • His age and weight
  • How long ago he consumed the drug or other substance
  • What symptoms he is experiencing

Potential symptoms of an antidepressant overdose can include:

  • Coma
  • Death
  • Dangerously low blood pressure
  • Diarrhea
  • Delirium
  • Dry mouth
  • Extreme sleepiness
  • Headache
  • Inability to urinate
  • Involuntary eye movement
  • Irregular heartbeat
  • Muscle contractions
  • Rapid pulse
  • Respiratory arrest
  • Seizures
  • Tremors
  • Upset stomach and vomiting

Some of the steps that might be taken to help your son after an overdose could include pumping his stomach to remove any remnants of the medication and giving him activated charcoal to further absorb the remaining medication.

In addition to these measures, treatment of an overdose involves supporting his vital functions - such as heartbeat, breathing and blood pressure - until his condition stabilizes.  Treatments might also be given to counteract other effects of the overdose, such as giving medications to deal with seizures.

Hopefully, you will never need to know any of this information, but it helps to be prepared.


"Antidepressant Medications for Children and Adolescents: Information for Parents and Caregivers."  National Institute of Mental Health.  National Institutes of Health.  Accessed:  October 21, 2015.

"Antidepressant Use in Children, Adolescents, and Adults."  U.S. Food and Drug Administration.  U.S. Department of Health and Human Services.  Last updated:  December 23, 2014.  Accessed:  October 21, 2015.

Friedman, Richard A.  "Antidepressants' Black-Box Warning - 10 Years Later."   New England Journal of Medicine.  371 (2014):  1666-1668.

Hawton, Keith et. al.  "Toxicity of antidepressants: rates of suicide relative to prescribing and non-fatal overdose."  The British Journal of Psychiatry.  196.5 (May 2010):  354-358.

"Suicides Due to Alcohol and/or Drug Overdose:  A Data Brief From the National Violent Death Reporting System."  National Center for Injury Prevention and Control:  Division of Violence Prevention.  Centers for Disease Control and Prevention.  Accessed:  October 21, 2015.

Continue Reading